Research Article: NSAID hypersensitivity – recommendations for diagnostic work up and patient management

Date Published: May 25, 2018

Publisher: Springer Medizin

Author(s): Stefan Wöhrl.

http://doi.org/10.1007/s40629-018-0064-0

Abstract

Adverse drug reactions (ADR) to analgesics (i.e., non-steroidal anti-inflammatory drug hypersensitivity, NSAID-HS) are one of the most common ADR, affecting approximately 1.6% of all patients. Despite the fact that they are common, they still pose a diagnostic challenge.

This article is an overview of selected scientific articles and is based on research in PubMed, specialist databases, and guidelines.

Approximately 80% of side effects are pharmacologically predictable and are classified as type A reactions, such as abdominal pain and bleeding events. More advanced diagnostic investigations are not useful in such cases. Type B reactions, which account for the remaining 20%, are subdivided into the far more frequent cross-reactive, non-immunological NSAID-HS (acronyms NERD [NSAID exacerbated respiratory disease], NECD [NSAID exacerbated cutaneous disease], NIUA [NSAID-induced urticaria/angioedema]) and the much rarer true drug allergies of type I and IV (acronyms SNIUAA [single NSAID-induced urticara/angioedema or anaphylaxis] and SNIDR [single NSAID-induced delayed reaction]). The two latter are not cross-reactive and all other NSAIDs are generally well tolerated.

The diagnostic work-up begins with a detailed patient’s history. Skin tests are only useful in SNIDR and SNIUAA, while in vitro tests are helpful merely in exceptional cases. In general, the diagnosis can only be confirmed by provocation testing, when required. Although cross-reactivity is usually present, provocation testing is often able to find an alternative, tolerable analgesic. Individual patient management usually enables a solution to be found for most patients.

Partial Text

“Non-steroidal anti-inflammatory drug (NSAID) intolerance” is known by many synonyms, e.g., aspirin intolerance/aspirin hypersensitivity, NSAID idiosyncrasy/NSAID hypersensitivity, as well as Widal’s disease/Samter’s triad.

In its original sense, “NSAID hypersensitivity” referred to the triad of the symptoms nasal polyps, bronchial asthma, and NSAID hypersensitivity, which is also known as Widal’s disease Samter triad. According to the more recent nomenclature, five different entities fall under “NSAID hypersensitivity” [9, 10]. The three true NSAID hypersensitivity reactions are non-immunologically mediated, cross-reactive hypersensitivities caused by changes in the arachidonic acid metabolism. It is important for clinical understanding that marked cross-reactivities between structurally widely differing NSAIDs should be expected in these three intolerances (Fig. 1), since the common basis is the blockade of the COX-1 enzyme. Some authors refer to this type of reaction as a “pseudo-allergy” [8]. There are three entities:Patients with skin reactions such as urticaria and/or angioedema are classified into two subgroups (see also Fig. 3):Affected individuals with underlying chronic urticaria and/or angioedema where NSAID use causes an exacerbation of the underlying disease are classified as suffering from NSAID-exacerbated cutaneous disease (NECD).Affected individuals without underlying chronic urticaria/angioedema are referred to as suffering from NSAID-induced urticaria/angioedema (NIUA). What is interesting here is that many of these patients to develop chronic urticaria later on; thus, NSAID use can “unmask” the subsequent onset of urticaria somewhere in the future. This resembles gestational diabetes, which often precedes true type II diabetes in the expecting mother by many years and will still be reversible following pregnancy.Patients with respiratory symptoms fall into one group:This symptom is referred to as NSAID-exacerbated respiratory disease (NERD), formerly also known as aspirin-exacerbated respiratory disease (AERD). Clinical symptoms include rhinorrhea, blocked nose, and bronchial asthma. Many of these patients exhibit nasal polyps, chronic rhinosinusitis, and/or bronchial asthma as underlying diseases.Fig. 3The five reaction patterns of type B adverse drug reactions to NSAID: three NSAID hypersensitivities caused by COX-1 inhibition (NERD, NIUA, and NECD) and two true allergic reaction patterns (SNIDR and SNIUAA)

Investigating ADR triggered by NSAIDs is often unsatisfactory for the allergist. This is due to the fact that both true NSAID hypersensitivity (NECD, NIUA, and NERD) and the most important differential diagnosis of acute/chronic urticaria/angioedema are very common. As such, the most important tool in allergy diagnosis, the patient history, is often non-specific. At the same time, NSAID is a class of drugs that are particularly important in the primary care sector and for which there are a multitude of indications. Therefore, they belong to the drugs, besides antibiotics and local anesthetics, for which the international ADR consensus recommends diagnostic testing in all cases [16]. Due to the complexity of the task, testing should be performed at a center experienced in managing these types of patients [7].

Management should consider individual patient factors. In the rare cases of true drug allergy (SNIDR/SNIUA), cross-reactions are not to be expected (Fig. 3), and the approach is usually limited to issuing an allergy passport and avoiding the trigger. On the whole, other NSAIDs can continue to be used.

The diagnosis should always be communicated to the patient in written form. Issuing an allergy passport is a common, well established approach in German-speaking countries [25]. It makes the most important management strategy easier: avoidance of the elucidating trigger. As a minimum requirement, the allergy passport should include the generic name of the trigger, together with the dose and the reaction pattern in generally understandable medical language, as well as the correct allergological classification (e.g., NSAID hypersensitivity/NECD (symptom: urticaria); type IV allergy to diclofenac [symptom: maculopapular drug eruption] and how the diagnosis was established [e.g., “confirmed by provocation testing; confirmed by unequivocal patient history”]). The ENDA/EAACI publication includes a practical and extremely useful English form for this purpose [25]. It is also essential that the date and issuer are easily identifiable on the allergy passport in the case of potential medical queries later on.

The allergist needs to assess whether safe alternative drugs are needed. In principle, opiates can be recommended as safe alternatives for analgesia even without testing, since their mode of action, i.e., blockade of the µ‑opioid receptor in the nervous system, is completely different to that of NSAID.

 

Source:

http://doi.org/10.1007/s40629-018-0064-0

 

Leave a Reply

Your email address will not be published.